East and Central African Journal of Surgery
Association of Surgeons of East Africa and College of Surgeons of East Central and Southern Africa
Vol. 23, No. 2, 2018, pp. 80-82
Bioline Code: js18016
Full paper language: English
Document type: Case Report
Document available free of charge
East and Central African Journal of Surgery, Vol. 23, No. 2, 2018, pp. 80-82
© Copyright 2018 - F.C. Muchemwa and C.T. Madziyire
Severe gynaecomastia associated with highly active antiretroviral therapy|
Muchemwa, Faith C. & Madziyire, Clarice T.
The association between gynaecomastia and HIV infection was first reported in 1987; however, there were no subsequent pub- lished reports of gynaecomastia linked to HIV infection until highly active antiretroviral therapy (HAART) was introduced. Although HAART significantly improves the prognosis of HIV infection, its extensive use has resulted in multiple adverse effects, including benign breast enlargement. We present a rare case of severe gynaecomastia in a male patient with vertically transmitted HIV on HAART. He was surgically treated with mastectomy with no nipple-areolar complex reconstruction. The pathology report con- firmed the benign nature of the breast tissue. Surgical intervention resulted in an improvement of daily activities and enhanced psychosocial wellbeing.
Benign bilateral breast enlargement of this magnitude in a male patient has never been reported.
gynaecomastia; HIV; highly active antiretroviral therapy; efavirenz